Hail, Saline
- When
- May 10, 9:32 PM CST
- Where
- Saline County, 6.91 mi S of Friend
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.550, -97.280
More to come.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
More to come.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 10, 5:36 PM CST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 636 PM CDT TUE MAY 10 2016 .SHORT TERM...(TONIGHT THROUGH FRIDAY) ISSUED AT 343 PM CDT TUE MAY 10 2016 MAIN FORECAST CONCERN IS CONVECTION TONIGHT. EARLY AFTERNOON WATER VAPOR IMAGERY INDICATES POTENT MID LEVEL CYCLONE OVER ERN MT. THIS IS EXPECTED TO TRACK EWD OVER THE NEXT 24 HOURS AND ALLOW AN ATTENDANT COLD FRONT TO SWEEP THROUGH THE FA. LATEST OBJECTIVE ANALYSIS INDICATES THAT THE ATMOSPHERE OVER THE WRN CWA CONTS TO DESTABILIZE WITH AROUND 500-1000 J/KG. REGIONAL RADAR MOSAIC INDICATES THAT SCT TSRA ARE DVLPG ALNG THE COLD FRONT FROM S-CTNRL SD INTO CNTRL NEB. SHORT RANGE GUIDANCE IS IN REASONABLY GOOD AGREEMENT THAT THESE TSRA WILL SHIFT EWD THIS EVNG INTO OUR WRN FA. DEEP LAYER SHEAR IS MARGINAL AROUND 30 KT AND INSTABILITY DECREASES WITH EWD EXTEND...BUT APPEARS SUFFICIENT FOR SOME ORGANIZATION TO THE THUNDERSTORMS WITH SOME MARGINAL WIND AND HAIL THREAT. THIS INITIAL DIURNALLY DRIVEN ACTIVITY MAY WEAKEN DURING THE MID EVNG AS WE LOSE INSOLATION...BUT LARGE-SCALE FORCING FOR ASCENT WILL BE INCREASING BEHIND THE SFC BOUNDARY AND SHOULD LEAD TO AN INCREASE IN COVERAGE OF SHOWERS AND A FEW ISO TSRA OVERNIGHT REACHING SOUTHWEST AROUND 12Z. GENERALLY RAINFALL AMOUNTS OVERNIGHT WILL LIKELY BE OVER AN INCH IN A GOOD PART OF ERN NEB...ESPECIALLY IN A BAND FROM AROUND LCG TO OLU AND SOUTH TO LNK. THIS LIKELY WILL HAVE SOME IMPACT ON THE AREA RIVERS THAT ARE RUNNING HIGH OR IN MINOR FLOOD...BUT RAINFALL RATES ARE EXPECTED TO BE MUCH LESS THAN LAST NIGHT. THIS WILL LIKELY SIGNIFICANT LIMIT FLASH FLOODING POTENTIAL...AND GIVEN THE OVERALL AMOUNTS WILL LIKELY NOT LEAD TO SIGNIFICANT RISES ON AREA RIVERS. THIS COLD FRONT AND ASSOCIATED PRECIP WILL TEND TO LINGER IN SOUTHWEST IA THROUGH 15Z...BUT ONCE THIS PUSHES TO THE EAST WE WILL LIKELY SEE A DRY PERIOD FOR THE REST OF WED INTO FRIDAY. WITH NORTHWEST FLOW DEVELOPING OVER THE PLAINS ANOTHER WEAK SHORTWAVE TROUGH WILL MOV THROUGH ON FRIDAY AND WILL INCLUDE A SCHC POP FOR A FEW SHOWERS. .LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY) ISSUED AT 343 PM CDT TUE MAY 10 2016 THE WEST NORTHWEST FLOW WILL REMAIN THROUGH A GOOD PART OF THE EXTNDD FORECAST. A SYSTEM DOES MOV INTO THE WESTERN US LATE IN THE WEEK AND MOVS THROUGH THE SOUTHERN PLAINS OVER THE WEEKEND...BUT MUCH OF THE PRECIP ASSOCIATED WITH THIS SYSTEM WILL REMAIN TO THE SOUTH AND WEST OF OUR FA WITH SFC HIGH PRESSURE AND A DRY NERLY LOW LEVEL FLOW. TEMPS THROUGH THE WEEKEND WILL BE PRETTY COOL WITH SOME FROST EVEN POSSIBLE IN THE NORTHERN CWA WITH TMPS IN THE MID 30S. SOME MODERATION IN TEMPS IS EXPECTED INTO EARLY NEXT WEEK AS HEIGHTS BEGIN TO INCREASE OVER THE NORTHERN PLAINS. && .AVIATION...(00Z TAFS FOR KOMA...KLNK...KOFK THROUGH 00Z THURSDAY) ISSUED AT 628 PM CDT TUE MAY 10 2016 COMPLEX FORECAST PERIOD AS A COLD FRONT MOVES ACROSS EASTERN NEBRASKA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG AND BEHIND THIS BOUNDARY WITH CONDITIONS BECOMING VARIABLE WITHIN ANY STORM. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...BOUSTEAD LONG TERM...BOUSTEAD AVIATION...KERN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 445 PM CDT TUE MAY 10 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-111145- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 445 PM CDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY THUNDERSTORMS WILL MOVE INTO THE AREA ALONG A COLD FRONT LATE THIS AFTERNOON AND TONIGHT. ISOLATED STORMS MAY BE STRONG TO SEVERE PRIMARILY THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. A FEW STORMS MAY LINGER INTO WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AND COULD LINGER IN SOUTHEAST NEBRASKA FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT. FOBERT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
513 PM CDT TUE MAY 10 2016
NEZ011-016-017-102300-
ANTELOPE NE-KNOX NE-PIERCE NE-
513 PM CDT TUE MAY 10 2016
...SPECIAL WEATHER STATEMENT...
AT 513 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHEAST OF ORCHARD...OR 25 MILES EAST OF ONEILL...MOVING
NORTHEAST AT 30 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PLAINVIEW...CREIGHTON...VERDIGRE...NIOBRARA...BRUNSWICK...CENTER...
WINNETOON...ROYAL...BAZILE MILLS...ASHFALL FOSSIL BEDS STATE HISTORICAL
PARK AND THE HIGHWAY 14 AND 59 JUNCTION.
THIS INCLUDES HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 335 AND
354.
LAT...LON 4276 9801 4277 9798 4246 9755 4220 9811
4248 9830
TIME...MOT...LOC 2213Z 215DEG 24KT 4238 9816
FOBERTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
517 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TORNADO 1 SW NEHAWKA 40.82N 96.01W
05/09/2016 CASS NE NWS STORM SURVEY
TORNADO HAS A PRELIMINARY RATING OF EF2
&&
JBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
519 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TORNADO 6 NNE ROCA 40.73N 96.62W
05/09/2016 LANCASTER NE NWS STORM SURVEY
TORNADO HAS A PRELIMINARY RATING OF EF1
&&
JBPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
521 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM HAIL CRAIG 41.78N 96.36W
05/09/2016 M0.75 INCH BURT NE FIRE DEPT/RESCUE
0347 PM HAIL LINCOLN 40.82N 96.69W
05/09/2016 E1.00 INCH LANCASTER NE PUBLIC
SOCIAL MEDIA IMAGE
0408 PM HAIL LINCOLN 40.82N 96.69W
05/09/2016 M0.88 INCH LANCASTER NE PUBLIC
84TH - O ST
0408 PM HAIL LINCOLN 40.82N 96.69W
05/09/2016 E1.00 INCH LANCASTER NE TRAINED SPOTTER
46TH AND O
0413 PM HAIL LINCOLN 40.82N 96.69W
05/09/2016 M0.88 INCH LANCASTER NE STORM CHASER
N 63RD AND VINE ST
0416 PM HAIL LINCOLN 40.82N 96.69W
05/09/2016 M1.00 INCH LANCASTER NE TRAINED SPOTTER
48TH AND VALLEY
0417 PM HAIL 3 ESE LINCOLN 40.80N 96.63W
05/09/2016 E0.88 INCH LANCASTER NE TRAINED SPOTTER
0425 PM TORNADO 6 NNE ROCA 40.73N 96.62W
05/09/2016 LANCASTER NE NWS STORM SURVEY
TORNADO HAS A PRELIMINARY RATING OF EF1
0445 PM HAIL LINCOLN 40.82N 96.69W
05/09/2016 E1.00 INCH LANCASTER NE TRAINED SPOTTER
86TH AND HIGHWAY 2
0451 PM HAIL LINCOLN 40.82N 96.69W
05/09/2016 M1.75 INCH LANCASTER NE TRAINED SPOTTER
84ST AND HWY 2
0453 PM TORNADO 4 WNW BENNET 40.70N 96.58W
05/09/2016 LANCASTER NE NWS STORM SURVEY
TORNADO HAS A PRELIMINARY RATING OF EF1
0456 PM HAIL LINCOLN 40.82N 96.69W
05/09/2016 E2.75 INCH LANCASTER NE TRAINED SPOTTER
SOCIAL MEDIA IMAGE. 158TH AND PIONEERS.
0500 PM HAIL LINCOLN 40.82N 96.69W
05/09/2016 E4.25 INCH LANCASTER NE TRAINED SPOTTER
SOCIAL MEDIA IMAGE. ON THE SOUTHEAST SIDE OF TOWN.
0512 PM HAIL 2 SSE PERU 40.46N 95.72W
05/09/2016 E0.88 INCH NEMAHA NE TRAINED SPOTTER
0518 PM HAIL 5 SE AUBURN 40.34N 95.77W
05/09/2016 M1.00 INCH NEMAHA NE CO-OP OBSERVER
0.50 - 1.0 INCH
0518 PM HAIL 5 SE AUBURN 42.20N 94.81W
05/09/2016 M1.00 INCH CARROLL IA CO-OP OBSERVER
0.50 - 1.0 INCH
0551 PM TORNADO 5 NE NEHAWKA 40.88N 95.92W
05/09/2016 CASS NE STORM CHASER
SEVERAL CHASER REPORTS OF TORNADO NORTHEAST OF NEHAWKA
0551 PM TORNADO 1 SW NEHAWKA 40.82N 96.01W
05/09/2016 CASS NE NWS STORM SURVEY
TORNADO HAS A PRELIMINARY RATING OF EF2
0628 PM HAIL WILBER 40.48N 96.96W
05/09/2016 E1.75 INCH SALINE NE EMERGENCY MNGR
0629 PM TSTM WND DMG 1 W NEHAWKA 40.83N 96.01W
05/09/2016 CASS NE STORM CHASER
COTTONWOOD TREES DOWN...SILO ROLLED INTO FIELD
0639 PM HAIL 2 E EAGLE 40.82N 96.39W
05/09/2016 E1.00 INCH CASS NE TRAINED SPOTTER
0640 PM HAIL 1 E ELMWOOD 40.84N 96.28W
05/09/2016 M1.00 INCH CASS NE TRAINED SPOTTER
0656 PM HAIL SYRACUSE 40.66N 96.18W
05/09/2016 M1.00 INCH OTOE NE EMERGENCY MNGR
0657 PM HAIL 3 W FAIRBURY 40.14N 97.23W
05/09/2016 M1.00 INCH JEFFERSON NE EMERGENCY MNGR
0733 PM HAIL 3 SW WAYNE 42.21N 97.06W
05/09/2016 E1.75 INCH WAYNE NE TRAINED SPOTTER
0746 PM HAIL PALMYRA 40.71N 96.39W
05/09/2016 M1.00 INCH OTOE NE EMERGENCY MNGR
0829 PM HAIL ESSEX 40.83N 95.30W
05/09/2016 E0.88 INCH PAGE IA PUBLIC
0831 PM HAIL 3 S WAYNE 42.19N 97.02W
05/09/2016 E1.25 INCH WAYNE NE TRAINED SPOTTER
0835 PM HEAVY RAIN LINCOLN 40.82N 96.69W
05/09/2016 M5.20 INCH LANCASTER NE AMATEUR RADIO
SOUTH 98TH AND HIGHWAY 2 IN SOUTHEAST LINCOLN
0850 PM HAIL 5 ESE AUBURN 40.36N 95.75W
05/09/2016 M1.25 INCH NEMAHA NE CO-OP OBSERVER
0.5 TO 1.25 INCH HAIL
0900 PM FLASH FLOOD LINCOLN 40.82N 96.69W
05/09/2016 LANCASTER NE AMATEUR RADIO
WATER OVER THE STEVENS CREEK BRIDGE ON HOLDREGE STREET
&&
JBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
610 PM CDT TUE MAY 10 2016
NEZ016>018-030-031-042-102345-
ANTELOPE NE-PLATTE NE-PIERCE NE-BOONE NE-MADISON NE-WAYNE NE-
610 PM CDT TUE MAY 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANTELOPE...BOONE...
MADISON...NORTHWESTERN PLATTE...NORTHWESTERN WAYNE AND PIERCE
COUNTIES UNTIL 645 PM CDT...
AT 609 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF OSMOND TO
3 MILES NORTHEAST OF BELGRADE...AND MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORFOLK...PIERCE...ALBION...BATTLE CREEK...NEWMAN GROVE...ST. EDWARD...
CEDAR RAPIDS...MEADOW GROVE...HADAR...LINDSAY...TILDEN...FOSTER...CORNLEA...
WILLOW CREEK STATE RECREATION AREA...LORETTO AND THE HIGHWAY 14 AND 56
JUNCTION.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 50 AND 74.
HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 155 AND 177.
LAT...LON 4232 9774 4234 9730 4151 9760 4151 9770
4153 9771 4153 9788 4151 9789 4150 9827
TIME...MOT...LOC 2309Z 264DEG 12KT 4230 9759 4151 9804
FOBERTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
648 PM CDT TUE MAY 10 2016
NEZ017-018-030>032-042-110015-
PLATTE NE-PIERCE NE-STANTON NE-BOONE NE-MADISON NE-WAYNE NE-
648 PM CDT TUE MAY 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STANTON...SOUTHEASTERN
BOONE...MADISON...NORTHERN PLATTE...WESTERN WAYNE AND SOUTHEASTERN
PIERCE COUNTIES UNTIL 715 PM CDT...
AT 647 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF PIERCE
TO 5 MILES SOUTH OF ST. EDWARD...AND MOVING EAST NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORFOLK...MADISON...PIERCE...STANTON...BATTLE CREEK...NEWMAN GROVE...ST.
EDWARD...WINSIDE...PLATTE CENTER...HADAR...HOSKINS...LINDSAY...CARROLL...
CRESTON...HUMPHREY...TARNOV AND CORNLEA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 67 AND 87.
HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 121 AND 174.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHEASTERN NEBRASKA.
LAT...LON 4228 9747 4230 9703 4152 9743 4151 9770
4153 9771 4153 9788 4151 9789 4151 9796
TIME...MOT...LOC 2347Z 233DEG 19KT 4226 9745 4150 9790
FOBERTThe Grand Island radar (KUEX), 102 km away, was scanning. The volume nearest the first event began at 03:31 UTC.
4 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Numerous reports of hail were received as this supercell tracked across western and then northern parts of the Omaha metro. The largest hail, some measuring near golf ball size fell from Elkhorn east along Dodge Street to near 144th Street. Just to the north of this track, along Maple and Fort Streets copious amounts of smaller hail, some up to 1 inch in diameter fell. In some areas this accumulated to several inches deep and snowplows were used to clear the hail. Piles of hail were still present days after the event.
In addition to the hail, a spotter estimated winds of 50 to 60 mph.
A couple rounds of heavy thunderstorms produced areas of flash flooding in mainly the northwest and western parts of the Omaha metro area. The initial thunderstorm produced several inches of hail accumulation that clogged city drains and also contributed to the flooding. Additional heavy thunderstorms during the early morning created street flooding closing many streets for the morning rush hour including Maple Street where the West Papillion Creek flooded its banks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624368, 624370, 624373, 624377, 624389, 624390.